Why switch my protease inhibitor when it's working?
Mar 25, 2012
My HIV specialist has suggested I consider changing the protease inhibitor in my regimen. I have been taking Kaletra (with Epzicom) since my diagnosis in late 2005. Most recent blood work shows undetectable virus and 802 T-cells. I take Tricor to balance the triglycerides and cholesterol which shot up when I first took the meds, but which have been normal for six years. Other than uric acid that the rheumatologist concluded had caused "disseminated gout" (I had it in my hands--VERY painful!!), I have no real side-effects of my meds. I did when I first started them (diarrhea, insomnia, etc.), but really nothing to complain of. I have been 100% adherent to treatment.
Here's my question, then: My doc suggests I switch out the Kaletra for Reyataz or Prezista. Reading about their potential side effects, and also the fact that you have to take an additional "booster" drug--and knowing how awful it was adjusting to the regimen I've been on all this time--I am really not keen to switch when it seems the Kaletra/Epzicom/Tricor combination is working fine.
Can you offer a second opinion?
Response from Dr. Holodniy
The only reason to switch, particularly to reyataz, would be a more favorable lipid profile. In other words, reyataz doesn't raise lipids as much as kaletra so you might not have to take the tricor. Other than that, I see know reason to change based on the history and response you have outlined.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Risk Of HIV Transmission From Condom Slipped
- Is Runny Nose A Symptom Of Acute HIV Infection?
- Sore Throat Could I Have Acute HIV Infection
- Tingling Lips After Licking Penis Worried I Have HIV
- Vomiting After Vaginal Sex Without Condom Does It Mean I Have HIV
- Genital Warts Transmission By Hand
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.